Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Guest

Sub Clinical Pots?

Recommended Posts

Guest

Hi there, I had all the symptoms of POTS (even had to leave a rotation, I am a medical student) and then I realized that my Ace INhibitor (ACEI) was probably not helping things. I stoped the ACEI and my postural tachycardia stopped and the increase in heart rate from sitting to standing went from 36 to 16 and my blood preasure went from 135/80 to 150/95 to compensate.

Despite this some minor sympoms have arrisen like mild diziness, palpatations after meals and occasional minor concentration dificulties (not a great symptom for a student). I am scheduled for my electrophysiologist apointment this Wednesday but I have no idea how knowlegeable he is about POTS. I feel as though if it is subclinical POTS or some autonomic dysfunction I need to determine the whats and hows since that will affect meds i can tolerate. I have had alot of trouble with meds. This is especially important since I have some comorbidities like diabetes type 2.

I am interested in your thoughts.

Thanks

Dave

Share this post


Link to post
Share on other sites

You have diabetes?

I know that some diabetic neuropathy can affect the autonomic nervous system. I wouldn't consider a 16 beat rise in HR on standing to be worth worrying about, but the increase in BP is disconcerting to me.

Do you already have a cardiologist for your BP issues? Hopefully the EP will be able to help you out.

Many POTS patients are treated with beta blockers, do you think those would work for you as a replacement for the Ace inhibitors (I don't really know that much about Ace inhibitors, so sorry if that's a dumb question).

Best of luck to you!

- Lauren

PS: I should add that (as you probably know) that such a small increase in HR rules out POTS, which is defined by the increase in HR of >30 bpm. Since your BP doesn't fall, I don't think you'd classify for NMH or a similar autonomic problem. I also wanted to say that I've never heard of sub-clinical POTS.

Share this post


Link to post
Share on other sites

Dave you're the 1000th member- how awesome is that?!

Anyway, just wanted to say hi and that altho I've not heard of subclinical pots, I guess it must exist- especially since your symptoms sound like milder POTS/NCS.

It's certainly worth asking about. Subclinical defines severity, doesn't it? Like subclinical eating disroder or depression or dysthymia. Well, I don't see why POTS should be any different.

Your bp sounds a wee bit on the high side; but wouldn't you expect someone's bp to go up normally, when they stand? Still, you'll know more about that than I. I'm a student, but in medieval English, not medicine! How far into the course are you, and where are you studying?

Have you found any strategies to counter the concentration problems? I have real difficulties with concentration sometimes , too, so I know how you feel.

Good luck ,let us know how you get on

Share this post


Link to post
Share on other sites

Hi Dave:

Sorry to hear that you have POTS and type 2 diabetes. The POTS might be the result of the diabetes, because of damage to the autonomic nervous system.

Two useful bits of advice:

Go to www.pubmed.com and enter diabetes AND thiamine. Don't take my word for it that thiamine is the wonder drug for type 2 diabetes.

The ADA just tested a totally vegan diet against the standard ADA diet, and the totally vegan diet won hands down. More weight loss, better A1C, better kidney function, decreased need for prescription meds, and --wonder of wonders -- better compliance with the diet.

Share this post


Link to post
Share on other sites
Guest

Thank you all for the responses.

It seems doubtful that the symptoms are associated with perripheral neropathy. I have not been a diabetic that long and I have no other neuropathies. No other nerve issues.. the first thing to usualy go is vibration sence. I admit that it is still a possibility.

I have to admit that it is possible that this is somthing else entirely. It could even be a hypersensitivity to ACE Inhibitors. But the way the drug works it would make sence that coming off of the medication would help me. I seem highly sensitive to any drug that effects my volemic state or that alters my autonomic system.

The blood preasure is definitely too high and will not stay there for long. I have already talked with my endocrinologist we are trying it for a month to see what happens but i fear that the nexyt drug will do the same thing and I will be running a tight rope between POTS like sympoms and lower blood preasure. It would make sense that the body would compensate for perceived blood volume loss with high blood preasure. As one book put it, high blood preasure is the brain's way of getting the oxygen it needs. This seems especially true based on the fact that most of my sympotms can be attributed to decreased perfusion of my brain: diziness, tremmor, decreased concentration, increased sweating. It is still just a hypothesis.

Either way it looks to me that I seem very sensitive to circulation issues. but I know the heart is good already did that work up. We will see on Wednesday.

Thanks for you thoughts,

Dave

Share this post


Link to post
Share on other sites

Hey Dave,

I would really be interested in the outcome of your appointment today. :( Keep us in the know if you don't mind.

Take care and best wishes,

Amber

Share this post


Link to post
Share on other sites
Guest

Hi everyone!

The short answer is yes there is subclinical pots and I have it. It is actually just called dysautonomia (Tilt test next thursday to try to confirm Dx). It is basicly a light version of the same basic problem of POTS. Unfortuneately it can be exaserbated significanlty (as happend to me) by some meds (in my cace an ACE Inhibitor). The doctor said that in his practice it is actually fairly common. Howerver I got lucky. My doctor knows about it, is familiar with treatment and the problems with treatment and interactions with other midical conditions (i.e. diabetes) not all docs are. Sadly some docs to not recognize anything but POTS and see no shades of gray in the spectum of autonomic dysfunction. Also my doc mentionsed the inacuracy of tilt tests and that just because it does not show problem does not mean it is not there.

It was good to hear my hypothesis held water and I am happy I do not have the full thing and have a doc that can help balance my meds. I was more than a bit afraid of being called a stupid med student who thinks he has the latest disease he heard of. This happens to medical students. The doc did not talk about how I got it. But did not suggest it was from diabetes. (By the way, thank you for the info on thiamine - verry interesting).

So it is good news for me I guess. I am functional with out the ACEI and should become more functional with meds and I can continue making medical and activity decisions based on dysautonomia. This has already made me feel better than I have felt in over a year. I actually felt so good I actually desired exercise. I can count the number of times that has happened on one hand prior to my med change. Now it has happened 2 times in less than a week.

Thank you for all of your comments and encouragements. Please remember if folks write, presenting with similar symptoms to POTS but with less severity they may have this more mild form and understanding the problem and how it affects activities and meds can greatly increase their quiality of life.

Dave

P.S. Please forgive the typos (I can't spell or type well but I try to get grammer close).

Share this post


Link to post
Share on other sites

Dave -

That's really good news. It's very reassuring to meet with a doctor who sounds like he's seen your modality of symptoms before and feels like he can treat it! I hope that the ACE inhibitor issue is really the culprit and that things get better for you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...